Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 320, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 9, 2018, 5:33 PM MDT for San Miguel County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2018, 5:33 PM MDT (23:33 UTC)
- Expired
- Sep 9, 2018, 6:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 80 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
920
WUUS55 KABQ 092333
SVRABQ
NMC047-100015-
/O.NEW.KABQ.SV.W.0320.180909T2333Z-180910T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
533 PM MDT SUN SEP 9 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central San Miguel County in northeastern New Mexico...
* Until 615 PM MDT.
* At 533 PM MDT, a severe thunderstorm was located 9 miles east of
Conchas Dam, or 23 miles northwest of Tucumcari, moving south at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
east central San Miguel County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3525 10378 3525 10386 3526 10386 3525 10390
3524 10413 3549 10412 3549 10390
TIME...MOT...LOC 2333Z 358DEG 8KT 3542 10401
HAIL...1.00IN
WIND...60MPH
$$
342 follow-up statements
457
WWUS55 KABQ 092350 RRA
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
550 PM MDT SUN SEP 9 2018
NMC047-100015-
/O.CON.KABQ.SV.W.0320.000000T0000Z-180910T0015Z/
San Miguel-
550 PM MDT SUN SEP 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL SAN MIGUEL COUNTY...
At 550 PM MDT, a severe thunderstorm was located 9 miles east of
Conchas, or 21 miles northwest of Tucumcari, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central San Miguel County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3525 10378 3525 10386 3526 10386 3525 10390
3524 10413 3543 10408 3545 10388
TIME...MOT...LOC 2350Z 358DEG 8KT 3538 10401
HAIL...1.00IN
WIND...60MPH
$$
34512
WWUS55 KABQ 100009
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
609 PM MDT SUN SEP 9 2018
NMC047-100019-
/O.EXP.KABQ.SV.W.0320.000000T0000Z-180910T0015Z/
San Miguel-
609 PM MDT SUN SEP 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN MIGUEL COUNTY
WILL EXPIRE AT 615 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3525 10378 3525 10386 3526 10386 3525 10390
3524 10413 3543 10408 3545 10388
TIME...MOT...LOC 0009Z 358DEG 8KT 3535 10401
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 4:02 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 9, 4:02 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 402 PM MDT Sun Sep 9 2018 .SYNOPSIS... An unstable atmosphere and sufficient moisture will generate strong thunderstorms across the eastern plains this afternoon and tonight. Strong upper level high pressure from the west will build across New Mexico Monday with isolated afternoon thunderstorms restricted to the southeast plains and the central mountains. Dry weather and above normal temperatures are expected Tuesday through next weekend, as the upper level high remains the dominant weather feature in the Desert Southwest. && .DISCUSSION... An unseasonably strong H3 jet with wind speeds ranging from 40 to 50 knots will extend across northern AZ and NM this afternoon and then shift southward across southern NM and AZ this evening. Low level southerly winds across northeastern and east central NM will combine with upper level winds to produce moderate shear with 0-6 km bulk shear values near 40 knots. Mixed layer CAPE values across this area have been between 1000 and 1500 J/kg during the early and mid afternoon hours today. Isolated to scattered thunderstorm coverage is expected with large hail and damaging winds being the most likely threats through the late evening hours. The upper level ridge will build eastward and strengthen slightly Monday. Increasing subsidence and continued drying in the mid levels of the atmosphere beneath the ridge aloft will inhibit convection on Monday. Limited moisture and diurnal forcing will produce isolated showers and thunderstorms Monday afternoon in the central mountains, while residual moisture across the southeast plains will result in isolated activity. The upper level ridge will become flatter Tuesday and Wednesday, as a large upper level trough in the eastern Pacific edges southeastward over the Great Basin. This pattern will keep NM in a dry west southwest flow aloft with highs near to slightly above normal Tuesday and Wednesday. As the trough weakens and recedes to the north Thursday through next weekend, an upper high will strengthen over NM Thursday and Friday, before shifting to the west over AZ next weekend. Above normal temperatures and dry weather will continue through next weekend given the strength and persistence of the upper level high. 28 && .FIRE WEATHER... The short wave trough over CO will help generate showers and thunderstorms this afternoon well into tonight. The primary focus will be in the northeast, where good instability and shear exist to cause strong to maybe severe storms this afternoon and evening. A convective complex will probably form and drift south through the east central plains tonight. Outflow boundaries in the east could squeeze into the Rio Grande Valley this evening setting up a boundary for storms to develop. Isolated storms will be noted over the western and central mountains through this afternoon. High pressure aloft will ever so slowly build over NM from the southwest through this coming week, and remain entrenched over the state next weekend. This will lead to a gradual drying trend, but showers and storms will be around, if only isolated, through Thursday. Lingering moisture and weak upslope flow will focus storms on the east side of the central mountain chain Monday. Most mountain peaks will be favored Tuesday, then only over the West Central Mountains Wednesday and Thursday. Dry weather is expected Friday through the weekend. Temperatures will gradually climb as well, with above normal temperatures everywhere from Wednesday on. && .AVIATION... 18Z TAF CYCLE Mid level clouds sliding over northern NM are signaling the approach of an upper level wave that will force SHRA/TSRA over the northern mts aft 20Z. A few of these storms will become strong to perhaps severe as they move southeast across the northeast plains. Model guidance is in good agreement KTCC will be in line for a heavier TSRA. A convective outflow will probably move into the Rio Grande Valley as well late today which may spark a couple SHRA/TSRA from KSAF to KABQ. A thunderstorm complex will congeal across the east central plains late this evening and last through much of the night. Generally VFR conditions except brief MVFR and IFR cigs and vsbys in the stronger thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 53 90 54 88 / 0 0 0 0 Dulce........................... 43 85 46 84 / 5 0 0 5 Cuba............................ 50 84 52 83 / 0 0 5 10 Gallup.......................... 47 87 49 85 / 0 0 0 5 El Morro........................ 48 82 49 80 / 0 0 5 5 Grants.......................... 51 84 52 83 / 10 0 5 5 Quemado......................... 51 82 52 80 / 5 5 5 10 Glenwood........................ 60 91 61 89 / 5 10 5 5 Chama........................... 42 79 44 77 / 10 5 0 10 Los Alamos...................... 55 81 56 80 / 10 5 5 5 Pecos........................... 52 78 53 79 / 10 10 10 10 Cerro/Questa.................... 44 78 47 78 / 20 10 5 5 Red River....................... 42 67 42 68 / 30 10 5 10 Angel Fire...................... 36 73 37 74 / 30 10 10 10 Taos............................ 43 82 47 82 / 10 5 5 0 Mora............................ 46 77 46 79 / 20 10 20 10 Espanola........................ 52 87 54 86 / 10 5 5 0 Santa Fe........................ 53 81 55 81 / 10 5 5 0 Santa Fe Airport................ 52 84 53 84 / 10 0 5 0 Albuquerque Foothills........... 58 86 59 86 / 10 0 0 5 Albuquerque Heights............. 60 88 62 88 / 10 0 0 5 Albuquerque Valley.............. 58 90 59 90 / 10 0 0 5 Albuquerque West Mesa........... 58 89 60 89 / 10 0 0 5 Los Lunas....................... 55 90 57 90 / 10 0 0 0 Rio Rancho...................... 58 89 59 89 / 10 0 0 5 Socorro......................... 61 91 61 90 / 10 0 0 5 Sandia Park/Cedar Crest......... 53 81 55 81 / 10 5 5 5 Tijeras......................... 54 84 55 84 / 10 5 5 5 Moriarty/Estancia............... 49 84 50 85 / 10 5 5 5 Clines Corners.................. 52 80 52 81 / 10 10 10 5 Gran Quivira.................... 53 84 54 84 / 10 10 10 0 Carrizozo....................... 58 85 58 84 / 10 10 10 10 Ruidoso......................... 52 76 51 77 / 10 40 20 20 Capulin......................... 50 79 52 81 / 20 20 5 10 Raton........................... 50 83 50 84 / 30 10 10 10 Springer........................ 49 83 50 85 / 30 10 20 5 Las Vegas....................... 48 77 49 80 / 20 20 10 5 Clayton......................... 56 84 57 85 / 20 5 10 5 Roy............................. 54 80 55 82 / 40 5 10 5 Conchas......................... 59 87 60 89 / 30 5 10 5 Santa Rosa...................... 57 83 58 87 / 30 5 5 5 Tucumcari....................... 60 87 61 90 / 50 0 10 0 Clovis.......................... 58 81 58 84 / 40 10 5 0 Portales........................ 58 81 58 85 / 40 20 5 0 Fort Sumner..................... 60 83 61 86 / 30 5 5 0 Roswell......................... 61 86 61 88 / 20 5 5 0 Picacho......................... 58 80 57 83 / 10 20 20 20 Elk............................. 55 77 54 79 / 10 40 20 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Sep 9, 3:34 AM MDT, 13 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 334 AM MDT Sun Sep 9 2018 NMZ501>540-101100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 334 AM MDT Sun Sep 9 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms this afternoon and tonight over northeast and east-central New Mexico where large hail and damaging winds are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday High pressure will continue to build over New Mexico with a drying trend and warmer temperatures expected for the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and tonight for severe weather over northeast and east-central NM for large hail and damaging winds. Spotters are encouraged to report any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
In the hours before
Special weather statement, Sep 9, 4:13 PM MDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Albuquerque NM 413 PM MDT SUN SEP 9 2018 NMZ515-528-092245- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains- 413 PM MDT SUN SEP 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND SOUTH CENTRAL COLFAX COUNTIES UNTIL 445 PM MDT... At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near Ocate, or 20 miles northwest of Wagon Mound, moving southeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Ocate. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3619 10513 3630 10496 3615 10473 3598 10499 TIME...MOT...LOC 2213Z 319DEG 7KT 3619 10499 34
Special weather statement, Sep 9, 4:26 PM MDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Albuquerque NM 426 PM MDT SUN SEP 9 2018 NMZ526-539-092300- Eastern Lincoln County-South Central Mountains- 426 PM MDT SUN SEP 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL 500 PM MDT... At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Encinoso, or 33 miles southeast of Corona, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of east central Lincoln County. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3384 10544 3392 10525 3368 10505 3356 10534 TIME...MOT...LOC 2226Z 334DEG 14KT 3382 10531 34
Special weather statement, Sep 9, 4:33 PM MDT, 1 hour before
Special Weather Statement National Weather Service Albuquerque NM 433 PM MDT SUN SEP 9 2018 NMZ528-529-092300- Far Northeast Highlands-Northeast Highlands- 433 PM MDT SUN SEP 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES UNTIL 500 PM MDT... At 432 PM MDT, Doppler radar was tracking a strong thunderstorm near Valmora, or 14 miles southwest of Wagon Mound, moving southeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Valmora and Shoemaker. This includes Interstate 25 between Mile Markers 369 and 378. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3583 10497 3592 10480 3574 10462 3562 10492 TIME...MOT...LOC 2232Z 334DEG 7KT 3583 10485 34
Special weather statement, Sep 9, 4:40 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
440 PM MDT SUN SEP 9 2018
NMZ530-092315-
Union County-
440 PM MDT SUN SEP 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
515 PM MDT...
At 440 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sedan, or 16 miles north of Amistad, moving southeast at 5 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Sedan.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3596 10318 3618 10330 3626 10310 3621 10304
3602 10304
TIME...MOT...LOC 2240Z 334DEG 6KT 3616 10316
34Special weather statement, Sep 9, 5:02 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Albuquerque NM 502 PM MDT SUN SEP 9 2018 NMZ515-528-092330- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains- 502 PM MDT SUN SEP 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA COUNTY UNTIL 530 PM MDT... At 502 PM MDT, Doppler radar was tracking a strong thunderstorm over Ocate, or 20 miles northwest of Wagon Mound, moving southeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ocate. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3616 10511 3624 10501 3611 10482 3599 10500 TIME...MOT...LOC 2302Z 318DEG 6KT 3615 10503 34
Special weather statement, Sep 9, 5:30 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Albuquerque NM 530 PM MDT SUN SEP 9 2018 NMZ529-100000- Northeast Highlands- 530 PM MDT SUN SEP 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL COUNTY UNTIL 600 PM MDT... At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Watrous, or 18 miles east of Las Vegas, moving south at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central San Miguel County. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3569 10474 3544 10477 3551 10509 3574 10495 TIME...MOT...LOC 2330Z 022DEG 12KT 3564 10489 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 7:47 PM MDT | Special Weather Statement | ABQ | Colfax | 28 min |
| Sep 9, 1:38 PM MDT | Special Weather Statement | ABQ | Colfax | 37 min |
| Sep 9, 1:55 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 56 min |
| Sep 9, 2:23 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 52 min |
| Sep 9, 3:09 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Sep 9, 3:12 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 40 min |
| Sep 9, 3:16 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 59 min |
| Sep 9, 4:03 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 117 min |
| Sep 9, 4:05 PM MDT | Special Weather Statement | ABQ | Harding | 25 min |
| Sep 9, 4:13 PM MDT | Special Weather Statement | ABQ | Mora | 32 min |
| Sep 9, 4:18 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 42 min |
| Sep 9, 4:26 PM MDT | Special Weather Statement | ABQ | Lincoln | 34 min |
| Sep 9, 4:33 PM MDT | Special Weather Statement | ABQ | Mora | 27 min |
| Sep 9, 4:40 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| Sep 9, 4:48 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 42 min |
| Sep 9, 4:49 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 41 min |
| Sep 9, 4:51 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 19 min |
| Sep 9, 5:02 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| Sep 9, 5:28 PM MDT | Severe Thunderstorm Warning | ABQ | Quay, Union | 45 min |
| Sep 9, 5:30 PM MDT | Special Weather Statement | ABQ | San Miguel | 30 min |
| Sep 9, 5:37 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 53 min |
| Sep 9, 5:39 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 36 min |
| Sep 9, 5:51 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 114 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.